Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

June 1, 2016Cherokee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jun 1, 2016, 3:18 PM CDT for Cherokee County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2016, 3:18 PM CDT (20:18 UTC)
Expired
Jun 1, 2016, 3:45 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL

County Cherokee County, AL

The radar

The Atlanta radar (KFFC), 111 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 378 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
378 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1425 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS84 KBMX 012018
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT WED JUN 1 2016
 
ALZ020-021-012045-
CHEROKEE AL-CLEBURNE AL-
318 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 345 PM CDT...

AT 318 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PIEDMONT...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORNEY...PLEASANT GAP...SPRING GARDEN AND BORDEN SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3389 8538 3392 8553 3396 8553 3396 8560
      3405 8564 3410 8553 3411 8543
TIME...MOT...LOC 2018Z 206DEG 13KT 3395 8559 

$$

CJB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jun 1, 3:02 PM CDT, 16 minutes earlier.

Area forecast discussion, Jun 1, 3:02 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
302 PM CDT WED JUN 1 2016

.SHORT TERM...
Tonight and Thursday.

Scattered showers and thunderstorms this afternoon have begun in the
northeast counties first today with some orographic uplift to assist
with daytime heating. Across the remainder of Central Alabama,
convection is a tad slower to get going. Ongoing activity across the
east could linger into the evening hours with the aide of some
outflow boundaries, but is expected to begin to decrease in
intensity and coverage after sunset with the loss of heating. An
upper shortwave will approach from the west/southwest during the
late night and early morning hours. Will keep lower pops in the late
night with current activity decreasing and the next round
approaching. Most of the shortwave associated activity will hold off
until the daytime hours on Thursday and thus we have elevated rain
chances going back into the morning and best in the afternoon as the
shortwave activity will enhance our diurnally based storm activity.
As for temperatures, overnight lows should continue to moderate
upward with the ongoing warm conditions and no change in airmass.
However, we should see our daytime highs possibly a couple of
degrees lower in spots thanks only to slightly better cloud cover
and rain chances.

08

.LONG TERM...
Thursday night through Wednesday.

The northern stream short wave trough that will try to push a
cool front into north Alabama Thursday will begin to wash out by
Thursday night. However, there should still be enough focus for
diurnal convection on Friday. The best chances will remain north
of I-20.

By the weekend a stronger short wave trough will dig southward
towards the central gulf coast region and increase rain chances
across Central Alabama. Expect a decent coverage of rain for the
period Saturday through Sunday night.

The upper trough axis will push through the area Sunday night and
bring an end to the rain by early Monday morning. Dry conditions
expected Monday afternoon and into Wednesday. Temperatures will
return to more seasonal values Sunday through Wednesday.

88

&&

.AVIATION...
18Z TAF Discussion.

Afternoon satellite and obs show clouds beginning to filter in
from the southwest as temps and dew point increase. Day time
heating is the primarily lifting mechanism today as opposed to
yesterday. Therefore only brief isolated thunderstorms as the
primary inclement weather for KBHM, KEET, KASN, KANB. Outside of
thunderstorms, high to mid clouds are expected to persist into the
evening for these sites as a short wave trough begins to approach
central AL. Since KTCL is further south, this site will have less
chance of isolated thunderstorms, but will also see some
increasing high to mid cloud cover. KMGM and KTOI have the least
chance of weather today, as they are still under dry air and
ridging influence. With the approach of the evening, all storm
activity is expected to diminish quickly.

92

&&

.FIRE WEATHER...

Rain chances will increase for areas north of I-20 Thursday and
Friday as a weak front stalls in this area. Above normal
temperatures will also continue thru Friday. Rain chances will
increase area-wide this weekend as an upper trough axis approaches
North Alabama. There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     67  90  67  90  68 /  30  50  30  30  30
Anniston    69  91  69  90  70 /  30  40  20  20  20
Birmingham  70  91  71  91  72 /  30  40  20  30  30
Tuscaloosa  70  92  70  90  71 /  20  30  20  30  20
Calera      70  91  70  90  70 /  20  30  20  20  20
Auburn      70  93  71  89  71 /  20  30  10  20  20
Montgomery  70  93  70  93  72 /  20  20  10  20  20
Troy        69  93  70  92  71 /  20  10  10  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jun 1, 4:15 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 AM CDT WED JUN 1 2016

ALZ011>015-017>050-021215-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
415 AM CDT WED JUN 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 1, 1:47 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
147 PM CDT WED JUN 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 PM     TSTM WND DMG     N MANCHESTER            33.90N 87.25W
05/31/2016                   WALKER             AL   PUBLIC

            THUNDERSTORM WIND GUST 40-50 MPH, BLEW OFF THE ROOF OF A
            PARKING BAY, AND THE ROOF OFF OF A BUTLER BUILDING ALONG
            HWY 195 AND FALL CITY RD.

&&

GSATTERW
Special weather statement, Jun 1, 1:48 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
148 PM CDT WED JUN 1 2016

ALZ020-011915-
CHEROKEE AL-
148 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEROKEE COUNTY
UNTIL 215 PM CDT...

AT 147 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORNEY. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORNEY...EASTERN WEISS LAKE AND WATERHOUSE.

LAT...LON 3424 8545 3414 8543 3409 8543 3408 8546
      3416 8553 3425 8546
TIME...MOT...LOC 1847Z 159DEG 3KT 3414 8547

CJB
Special weather statement, Jun 1, 2:14 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT WED JUN 1 2016

ALZ021-011945-
CLEBURNE AL-
214 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLEBURNE COUNTY UNTIL 245
PM CDT...

AT 214 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM HEFLIN TO 6 MILES NORTH OF FOSTERS CROSS ROADS.
MOVEMENT WAS NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HEFLIN...FRUITHURST...EDWARDSVILLE...ABERNATHY...MARS HILLS...
SWEETWATER LAKE...TRICKEM...OAK LEVEL...
COLEMAN LAKE AND CAMPGROUND...LAKE CLEBURNE AND MICAVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3351 8541 3349 8544 3349 8563 3374 8560
      3396 8541 3396 8540 3394 8539
TIME...MOT...LOC 1914Z 212DEG 11KT 3367 8557 3351 8560

CJB
Special weather statement, Jun 1, 2:44 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
244 PM CDT WED JUN 1 2016

ALZ019>021-012015-
CALHOUN AL-CHEROKEE AL-CLEBURNE AL-
244 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...NORTHEASTERN CLEBURNE
AND NORTHEASTERN CALHOUN COUNTIES UNTIL 315 PM CDT...

AT 244 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR EASTERN WEISS LAKE TO 6 MILES WEST OF MARS
HILLS. MOVEMENT WAS NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PIEDMONT...CENTRE...CEDAR BLUFF...FORNEY...
CENTRE MUNICIPAL AIRPORT...EDWARDSVILLE...GAYLESVILLE...MARS HILLS...
CORNWALL FURNACE PARK...PLEASANT GAP...EASTERN WEISS LAKE...MOSHAT...
WESTERN WEISS LAKE...SWEETWATER LAKE...BROOMTOWN...
HOWELLS CROSSROADS...OAK LEVEL...NEW MOON...
COLEMAN LAKE AND CAMPGROUND AND SPRING GARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3383 8537 3370 8549 3370 8559 3429 8569
      3442 8549
TIME...MOT...LOC 1944Z 221DEG 14KT 3417 8556 3386 8550

CJB
Special weather statement, Jun 1, 3:15 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT WED JUN 1 2016

ALZ029-012045-
RANDOLPH AL-
315 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDOLPH COUNTY UNTIL 345
PM CDT...

AT 314 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WEDOWEE...MOVING EAST-NORTHEAST AT 10 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WEDOWEE...WOODLAND...BIG SPRINGS...NAPOLEON AND TENNANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3322 8552 3341 8553 3345 8530 3322 8525
TIME...MOT...LOC 2014Z 266DEG 21KT 3333 8544

CJB
Special weather statement, Jun 1, 3:18 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
318 PM CDT WED JUN 1 2016

ALZ020-021-012045-
CHEROKEE AL-CLEBURNE AL-
318 PM CDT WED JUN 1 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE COUNTY
UNTIL 345 PM CDT...

AT 318 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
PIEDMONT...MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORNEY...PLEASANT GAP...SPRING GARDEN AND BORDEN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3389 8538 3392 8553 3396 8553 3396 8560
      3405 8564 3410 8553 3411 8543
TIME...MOT...LOC 2018Z 206DEG 13KT 3395 8559

CJB

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:30 PM CDTSpecial Weather StatementBMXCalhoun45 min
Jun 1, 1:41 PM CDTSpecial Weather StatementBMXCleburne34 min
Jun 1, 1:48 PM CDTSpecial Weather StatementBMXCherokee27 min
Jun 1, 2:14 PM CDTSpecial Weather StatementBMXCleburne31 min
Jun 1, 2:44 PM CDTSpecial Weather StatementBMXCherokee31 min
Jun 1, 3:15 PM CDTSpecial Weather StatementBMXRandolph30 min
Jun 1, 5:00 PM CDTSpecial Weather StatementBMXRandolph45 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.